Iowa, 2016

Heavy Rain in Iowa, June 13, 2016

June 13, 2016 · NWS DMX · 2 events in 1 county or zone

Weak low pressure resided north of the state during the day, eventually meandering eastward through central and southern Minnesota. The trailing cold front moved across the northwest third of the state during the morning and afternoon, initiating a number of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Weak low pressure resided north of the state during the day, eventually meandering eastward through central and southern Minnesota. The trailing cold front moved across the northwest third of the state during the morning and afternoon, initiating a number of storms. The storms, while sub-severe, did produce heavy rainfall in a few locations, including the Fort Dodge area where as much as 3.50 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 11:34 AM CST, 26 minutes earlier.

Area forecast discussion, Jun 13, 11:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1234 PM CDT MON JUN 13 2016

.SHORT TERM.../Today/
Issued at 402 AM CDT Mon Jun 13 2016

Thunderstorm chances and unseasonably warm is the story in the short
term. A warm front extends from near Estherville to Des Moines to
Centerville. At 3 AM, East of this front temperatures are in the 60s and to
the West of the front in the warm sector temperatures remain in the
70s with dewpoints near 70 degrees. Further to the Northwest, a weak cold
front is beginning to move into Northwest Iowa.

This cold front will be forced South today aided by a shortwave trough
ejecting into the Central Plains. Scattered thunderstorms will develop
along and behind the front as it moves through Iowa. The airmass ahead
of the front remains moist with precipitable water values progged near
1.5 inches. 0-6 km shear is very meager. Aided by daytime heating,
forecast models depict downdraft CAPE near 1500 j/kg this afternoon and
early evening which would favor strong downdrafts and damaging outflow
winds. Localized heavy rain and flooding will also be possible near the
stronger thunderstorms and where any thunderstorms travel over the same
areas.

Cloud cover and rainfall will help to take the edge off the heat. However,
highs are still expected to reach near 90 which is still about 10 degrees
above normal. The existing airmass will support heat index values in the
mid and upper 90s today.

.LONG TERM.../Tonight through Sunday/
Issued at 402 AM CDT Mon Jun 13 2016

The primary concern will be precipitation trends to start the work
week, especially late Tuesday. At onset the fairly diffuse frontal
boundary currently extending from Nebraska into Minnesota will be
somewhere through central Iowa at 00z. Expect the weak convergence
and potentially outflow from any remnant daytime convection to
continue to develop scattered storms into the evening before waning
with the loss of heating. Shear will again be weak so expect much of
this convection to be below severe limits. The convection will
likely persist in some form overnight with the passage of the H85/H7
ridge increasing warm advection into the early morning hours.

Current western CONUS long wave trough will weaken with time as it
reaches the Plains by Tuesday morning, but potent short wave/PV
anomaly should still be on the door step of the Missouri River by
18z with an unseasonal amount of synoptic scale forcing for mid
June spreading convection through the Siouxland area. Farther to
the south MLCapes of around 3k j/kg are expected to push into at
least southwest Iowa with minimal inhibition. The low level winds
and associated convergence will be somewhat weak, but the broad
diffluence and DPVA should overcome any of these deficiencies and
develop fairly strong convection into Iowa around 00z, plus or
minus a few hours. Deep shear is only moderate at best, but
should be sufficient for organized convection and supercells
considering the amount of instability so large hail and damaging
winds are certainly possible. Low level winds and SRH are not too
strong, and LCLs seems a bit high, but the degree of instability
and 0-3km component could still produce a few tornadoes,
especially if residual boundaries from earlier convection can
enhance the low level shear and SRH so cannot argue at all with
SPC Enhanced Day 2 outlook.

The deep forcing couplet should be east of the forecast area by 12z
Wednesday leading to dry conditions through the end of the week as
an upper level ridge begins to build into the Missouri Valley. The
ridge placement will keep us from getting too warm and humid however
with a steady Great Lakes surface high keeping our surface
trajectories unfavorable for extreme heat or moisture return. A
trough will enter the Pacific Northwest over the weekend and
eventually cross the US/Canadian border into early next week
lowering heights through the northern Plains. This is more in line
with previous GFS solutions and will gradually push a front into
Iowa northwest to southeast late in the weekend and early next week.
The degree of synoptic scale forcing will be fairly strong with
decent convergence so expect a period of convection with the only
questions when and how strong. If the frontal passage phased with
peak heating, possibly late Sunday, the instability should become
great enough with low level return flow starting late Saturday
Night for some severe weather even though the deep shear is
marginal ahead of the front.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1234 PM CDT Mon Jun 13 2016

Scattered storms across the north in vicinity of a boundary that
will drop south through the state this afternoon into tonight.
This will allow for chances of storms at all the taf sites through
mid evening. Cloud cover to increase with additional chances for
storms into Tuesday. Uncertainty in timing/placement for activity
Tuesday given it will depend somewhat on how the activity plays
out today. Handled with mainly vcsh in the northern taf sites for
Tuesday where the best chance for precip is through the morning
hours.

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...Angle
LONG TERM...Small
AVIATION...Beerends
Hazardous weather outlook, Jun 13, 3:54 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
454 AM CDT MON JUN 13 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
454 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE CHANCES FOR THUNDERSTORMS TODAY AND TONIGHT WITH
ONLY A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING
WIND WOULD BE THE MAIN THREATS IF ANYTHING OCCURRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AT TIMES FROM TUESDAY INTO TUESDAY
NIGHT. SEVERE WEATHER WILL BE POSSIBLE LATE IN THE DAY
TUESDAY...ESPECIALLY SOUTH...WITH LARGE HAIL...DAMAGING WIND AND
LOCALLY HEAVY RAIN THE PRIMARY THREATS. THE POSSIBILITY OF A
TORNADO CANNOT BE RULED OUT HOWEVER.

THUNDERSTORM CHANCES RETURN TO THE FORECAST SUNDAY. THE SEVERE
WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD TUESDAY AFTERNOON
OR EVENING.

SMALL

In the hours before

Special weather statement, Jun 13, 10:48 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 AM CDT MON JUN 13 2016

IAZ006-007-016-017-131745-
WORTH IA-CERRO GORDO IA-WINNEBAGO IA-HANCOCK IA-
1148 AM CDT MON JUN 13 2016

...MODERATE TO LOCALLY HEAVY RAINFALL POSSIBLE WITH
THUNDERSTORMS OVER NORTHERN IOWA...

AT 1146 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF LAKE MILLS
TO 6 MILES SOUTHEAST OF CLEAR LAKE...AND MOVING NORTHEAST AT 20 MPH.

RAINFALL AMOUNTS UP TO ONE TO TWO INCHES WILL BE POSSIBLE WITH THESE
STORMS. THIS MAY RESULT IN RENEWED LOCALIZED PONDING OF WATER AND
STREAM RISES IN AREAS THAT SAW HEAVY RAINFALL A FEW DAYS AGO.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...FOREST CITY...NORTHWOOD...LAKE MILLS...MANLY...EMMONS...
CLEAR LAKE...RICE LAKE...MASON CITY MUNICIPAL AIRPORT...VENTURA...
PLYMOUTH...FERTILE...LELAND...KENSETT...GRAFTON...HANLONTOWN...
JOICE...ROCK FALLS...SCARVILLE AND BOLAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4321 9302 4306 9336 4339 9379 4350 9364
      4350 9303
TIME...MOT...LOC 1646Z 236DEG 19KT 4340 9367 4306 9332

SKOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Webster

When
June 13, 12:00 PM CST to 2:09 PM CST
Where
Webster County, 2.06 mi NE of Ft Dodge
Reported by
CoCoRaHS
Coordinates
42.520, -94.150

CoCoRaHS observer reported heavy rainfall of 3.50 inches storm total through roughly 3pm. Times radar estimated.

Heavy Rain, Webster

When
June 13, 1:00 PM CST to 1:46 PM CST
Where
Webster County, 1.47 mi NNE of Ft Dodge
Reported by
Trained Spotter
Coordinates
42.520, -94.170

Trained spotter reported heavy rainfall of 2.25 inches in 45 minutes. Not storm total. Not major issues noted.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633722, 633721.